May 17, 2022

Are Drugs Causing You Joint Pain?

Written by: Marina Peric, M.D.

Joint and muscle pain are among the most common complaints in medical practice; there is hardly a doctor who has not at least once met a patient with these problems. They occur in patients of all ages, with varying intensity, and involve one or more limbs or joints. Usually, the cause of joint pain is either inflammation of degenerative, autoimmune/immune-mediated or infectious origin, or injuries.

But did you know that some drugs can also cause joint pain? Musculoskeletal disorders are far less common adverse drug effects than, for example, skin rashes or allergies, which, combined with the general prevalence of related symptoms, leads to late accurate diagnosing of these side effects. At the same time, early diagnosis would not only save time and money needed for additional investigations, but the withdrawal of the disputed drug could lead to pain relief.

Therefore, here’s a list of drugs that may cause joint pain and other musculoskeletal disorders.

 

Quinolone antibiotics

Quinolones, such as nalidixic acid, ofloxacin, or ciprofloxacin, are an important and frequently used group of antibiotics, especially in the era of growing antibiotic resistance. Their use is contraindicated in children due to the possible damage of immature cartilage noted in animal studies. But did you know they’re likely to cause musculoskeletal adverse effects in adults too?

About 1% of patients in clinical studies report joint pain, swelling and stiffness, sometimes accompanied by pain in tendons and muscles, which develop during the first few days of quinolone therapy. Luckily, as opposed to animal studies, there seems to be no permanent damage to the joints in humans, and these adverse effects completely resolve within days or weeks after the quinolone therapy is discontinued.

 

Bisphosphonates

This class of drugs, represented by risedronate, alendronate, ibandronate, and zoledronic acid, is regularly used to treat osteoporosis and several other diseases such as Paget disease, multiple myeloma, and bone metastases. Studies report moderate or severe bone, joint, and muscle pain in patients who are being treated with bisphosphonates, which usually occur shortly after the drugs are first administered, more often in patients treated intravenously and with high doses. The withdrawal of adverse symptoms after discontinuation of the incriminated drug is gradual in most cases.

 

Corticosteroids

Corticosteroids are powerful anti-inflammatory agents used to treat a broad spectrum of diseases and disorders. Many of those are chronic, asthma for example, or rheumatoid diseases and require prolonged treatment, or treatment with high doses of corticosteroids. Patients treated this way may experience side effects, including osteoporosis and osteonecrosis, which may cause pain in bones and joints.

But the sudden withdrawal of corticosteroids leads to a condition called steroid withdrawal/deprivation syndrome. This syndrome is characterized by fatigue, pain in joints and muscles, headache, nausea, and vomiting, sometimes even fever. The syndrome can last 6-10 months and resolves spontaneously. To prevent it, corticosteroids must be withdrawn carefully and slowly.

 

Retinoids

Drugs from this group, such as isotretinoin, can powerfully heal skin lesions and improve life quality in patients with acne. They are routinely used to treat moderate and severe cases of this annoying, confidence-killing condition. However, retinoids may also cause serious side effects, similar to the symptoms seen in vitamin A toxicity. Some studies reported that joint and muscle pain and stiffness can occur in up to 15-16% of patients. These symptoms resolve a few weeks after these drugs are discontinued.

 

Aromatase inhibitors

Hormone receptor-positive breast cancer can be treated with drugs such as anastrozole or letrozole, which belong to the class of aromatase inhibitors. During the first few months of this treatment, up to 47% of patients develop joint pain, stiffness, and reduced grip strength. The frequency and intensity of these side effects differ depending on the drug being used. To bear with this problem, patients are prescribed painkillers, and if the pain is too severe, Younus and associates advise to make a 2-3 weeks break from the therapy. Once the treatment is finished, the pain goes away.

 

Antidiabetics

In 2015, the Food and Drug Administration labelled a group of antidiabetics, called gliptins or DPP-4 inhibitors, as the potential cause of severe joint pain and suggested that this must be taken into consideration when these drugs are being prescribed. Even a few cases of rheumatoid arthritis have been reported that developed upon beginning the treatment with sitagliptin, a drug from this group! The joint pain can be so severe that it requires a change of medication, upon which it disappears within weeks.

 

Serotonin receptor 2A antagonists

This class of drugs, which involves mianserin, nefazodone, and mirtazapine, is sometimes used to treat major depressive disorder and several other psychiatric conditions. Several reports suggest that these drugs, mianserin in the first place, can cause joint pain and inflammation, more commonly in women. If this happens, it is advisable to change the antidepressant, after which the pain can be expected to resolve in a variable period of time.

 

Reference

  1. Conforti A, Chiamulera C, Moretti U, et al. Musculoskeletal adverse drug reactions: a review of literature and data from ADR spontaneous reporting databases. Curr Drug Saf. 2007;2(1):47-63.
  2. Adwan MH. An update on drug-induced arthritis. Rheumatol Int. 2016;36(8):1089-97.
  3. Bannwarth B. Drug-induced musculoskeletal disorders. Drug Saf. 2007;30(1):27-46.
  4. Alves C, Robazzi TC, Mendonça M. Withdrawal from glucocorticosteroid therapy: clinical practice recommendations. J Pediatr (Rio J). 2008;84(3):192-202.
  5. Tenti S, Correale P, Cheleschi S, Fioravanti A, Pirtoli L. Aromatase Inhibitors-Induced Musculoskeletal Disorders: Current Knowledge on Clinical and Molecular Aspects. Int J Mol Sci. 2020;21(16):5625.
Article written by Marina Peric, M.D.
Marina is a medical doctor from Belgrade, Serbia. She graduated with high honors in 2020 and is aspiring to become a pathologist. During her studies, she took part in several scientific researches, mostly in the pharmacology niche. She was also an assisting teacher at the Department of Histology and Embryology for 5 years (2015-2020). Marina has years of experience as a writer on health-related topics. Apart from English, she fluently speaks several languages, including Spanish, Russian, and Czech.

Leave a Reply

Your email address will not be published.